New here- need thoughts on my 9 yo dtr with ADHD and Anxiety

Home Welcome to the ADDitude Forums For Parents Treating Your Child New here- need thoughts on my 9 yo dtr with ADHD and Anxiety

Tagged: ,

Viewing 5 reply threads
  • Author
    Posts
    • #66069
      MagicsMom6
      Participant

      Good Afternoon,

      I am new to the forums but not to ADDitude. I read the magazine and the articles and find the information very helpful.
      Our Daughter is now 9 years old and in the 4th grade at our local public school. In 1st grade, she was having a lot of difficulties paying attention, was day dreaming and we were getting notes home at least twice a week. She was reading below grade level. The Teacher didn’t think she had ADD but we decided to have her privately tested. The testing, done by a Psychologist, revealed that M has ADHD (combined type but mostly inattentiveness, anxiety and a high IQ. The Psych recommended a few things for her such as longer on tests, priority seating, gifted classes as well as a trial of medication.

      We started M on meds and noticed a huge improvement. She was on Medadate CD and then hated having to eat the capsules in yogurt so our Ped switched us to Quillivant. That was the BEST medication. But then M didn’t want to take a liquid anymore and I asked the Ped if there was a pill form of the Quillivant and she put her on Vyvanse. She did okay on that for a while. Then this past Spring, M started having more episodes of like “freaking out” over seemingly small things. Like throwing temper tantrums at home. But not at school. Oh, in the first grade, I asked for a 504 plan and they wouldn’t give me one because she was doing academically. In the 2nd and 3rd grade, she did very well. Didn’t pass for the “gifted” program in second so was in the regular class. She got all As except for one B in the first quarter of 2nd grade and one B in the first quarter of 3rd. Her class was year was pretty rough. A few kids who really misbehaved and caused quite a ruckus almost every day.

      My Father (M’s grandfather) was also dx’d with pancreatic cancer in February of this year and died on April 29th. I decided in March to take Mary to see a Psychiatrist because we (her Father and I) were getting concerned over her outbursts and temper tantrums. The Ped recommended that we up Mary’s Vyvanse but when we went to see the Pscyh, she said that was not a good med for her and put her back on Medadate CD. She witnessed M’s behavior that first appointment because I had to bring her younger brother (who is 7 yo) with us. She didn’t outright dx her with a mood disorder but said that her behavior could in indicative of it. She put her on Prozac for that and the anxiety. It seemed like M got better. But in the last few weeks, it seems as if it’s gotten worse. It’s not all the time and it seems to be around certain friends. She doesn’t “freak out” at school but her grades are nuts. She’ll get 100s and then suddenly she’ll get 50% and 64%. She’s just not even completing stuff. We are also seeing a Counselor to work on some of her behaviors. Yesterday, I took my son to an activity and my husband forgot to give Mary her meds. She had a great day. Today, I only gave her the Medadate CD and she’s had a great day! I am starting to wonder if the Prozac is making her behavior worse.

      Anyway, I don’t know what to do. Has anyone had their child on Prozac and seen their behavior get worse? I think the ADHD meds are good at controlling her impulse control and not convinced anymore that she needs the Prozac. I am pretty sure that we are not supposed to stop cold turkey but I am afraid to give it to her again.

      Sorry this is so long! Thanks for any input.

    • #66078
      eliz2112
      Participant

      I haven’t heard much about Prozac, but my ADHD son is on Zoloft to treat his anxiety. It seems to help. My son is on two different meds for ADHD and they seem to make his anxiety worse.

    • #66106
      cmede0325
      Participant

      I just wanted to tell you it takes 3 – 4 weeks before you will see an antidepressant work. At first their symptoms might get worse and then after a few weeks you will see an improvement.

    • #66116
      timsouthee
      Blocked

      Sorry looks like this one totally new to me. I can’t give you better advice on this.

    • #66265
      Penny Williams
      Keymaster

      A couple insights:

      1) Prozac changed my child into a violent beast. No one believed me. It was truly scary. When we finally got him off of it, he returned to his normal after about 4 more weeks. He was on half the lowest dose for 4 weeks and that happened. Prozac would be a last resort for me, but I’m not a clinician. ūüėČ

      Oooooohhh … Prozac and Amphetamines shouldn’t be mixed. Most docs don’t know that. And irritability os one of the reasons. http://www.corepsych.com/2012/09/adhd-insights-prozac-paxil-ampehtamines/

      2) I find it very strange that the doctor changed from Quillivant, a methylphenidate that was working very well, to Vyvanse, an amphetamine. Most people do well on one type or the other but not both. So, if she was doing well on a methylphenidate, that shows she should probably stick to that type.

      A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

      And, there is a chewable form of Quillivant now, called Quillichew.

      Penny
      ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism

    • #66279
      MagicsMom6
      Participant

      Thank you so much for your replies. I will clarify a few things. M has been on the Prozac since March. It did seem to help at first but not anymore. Penny, I’m sorry that it happened to your child as well but I actually feel kind of relieved that mine isn’t the only one!

      You know, I didn’t know much about the meds at all so when our Pediatrician (who used to manage Mary’s meds) switched her to the Vyvanse, I had no idea that they were two different types of ADHD meds. The Psychiatrist immediately switched her back to the Medidate. Is Metadate an amphetamine or the other kind? I should know these things! I think it’s the other because we get the generic med!

      I’m at such a loss as to what to do. She’s so bright but says that she’s still distracted. And she has all Bs right now and one A because of her handful of Fs and one C and one D. The teacher says that she’s distracted. I do think that I’m going to go back to the Quillivant, especially now that there is a chewable.

      Thank you again!

      • #66409
        Penny Williams
        Keymaster

        Yes, metadate is a methylphenidate. So are Ritalin, Concerta, Daytrana, and Quillivant.

        My son started medication with metadate almost 9 years ago, at the age of 6. It worked well, but only lasted a few hours and rebound at school was atrocious. He has been taking Concerta for many years now successfully. We tried Quillivant at one time too, and he did well on it also, but didn’t like taking the liquid (he’d rather swallow a pill).

        I’m certainly not a doctor, but I’d go back to what was working well/best.

        And, start keeping a detailed daily journal for a while so you can see exactly when she’s struggling and what the triggers might be.

        Penny
        ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism

Viewing 5 reply threads

You must be logged in to reply to this topic.